Kentucky, 2020

Damaging Winds in Kentucky, August 3, 2020

August 3, 2020 · NWS LMK · 4 events in 2 counties and zones

During the afternoon hours, a line of showers and thunderstorms moved through central Kentucky ahead of a cold front. Embedded in this line was a single storm that produced severe winds that caused damage in Mercer and Boyle Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the afternoon hours, a line of showers and thunderstorms moved through central Kentucky ahead of a cold front. Embedded in this line was a single storm that produced severe winds that caused damage in Mercer and Boyle Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 3, 2:06 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 3, 2:06 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
306 PM EDT Mon Aug 3 2020

.Short Term...(This evening through Tuesday)
Issued at 255 PM EDT Mon Aug 3 2020

Widely scattered convection has developed across central KY and
southern IN this afternoon. Our area is currently on the
warm/unstable side of a weak cold front draped NE to SE through
central IN and southern IL. Dewpoints are generally in the upper
60s, PW is 1.5 inches, and MLCAPE is up to 1000-1500 J/kg. Effective
bulk shear will remain at 20-25 kts, sufficient for brief strong
updrafts capable of producing heavy rainfall, small hail, and gusty
winds. Some training of heavier rainfall rates could easily result
in localized flooding concerns as well.

Thunderstorms will diminish considerably in strength and coverage
after sunset. The overnight period looks largely dry. The weak
boundary will continue to drift across the region, and plentiful
moisture and light and variable winds may yield some fog concerns
east of I-65. Along and west of the I-65 corridor, a post-frontal
stratus deck is likely to develop and move in. So the main concern
for patchy dense fog is in the Bluegrass and Lake Cumberland
regions. Further north and west, low stratus will likely make for a
dreary start to Tuesday. Lows in the mid 60s will be common tonight.

On Tuesday, the upper low continues to pivot southeast across Lower
Michigan with the broader upper trough remaining in place all the
way down to the Gulf of Mexico. Meanwhile, cooler and drier air will
steadily advect in from the northwest with a Canadian sfc high.
Scattered light showers look possible mainly east of I-65. Moderate
instability near the I-75 corridor could allow for a couple stronger
storms during the afternoon hours. Highs Tue will range from the mid
70s to lower 80s, several degrees below normal.

&&

.Long Term...(Tuesday night through Monday)
Issued at 305 PM EDT Mon Aug 3 2020

Tuesday Night through Friday Night...

At the beginning of the period, upper level pattern is expected to
feature a trough east, ridge west pattern across the CONUS.  Upper
trough axis over the east is expected to lift out to the northeast
taking tropical cyclone Isaias along with it.  Surface cold front
should be south of the region and high pressure is expected to build
into the region from the north and west.  This should bring mainly
dry and much less humid weather to the region for the remainder of
the workweek.  We'll have a few weak perturbations that pass through
within the upper flow.  These could spit out a few showers here and
there, but for now, plan on keeping the coverage below 15%.

Highs will start off on Wednesday in the upper 70s to around 80.
Slight warming is expected on Thursday with highs topping out in the
low-mid 80s.  Overnight lows will be pretty cool for early August
standards.  Lows in the mid-upper 50s for Tuesday night and
Wednesday night look like a good bet.  Slightly warmer mins are
expected for Thursday night. By Friday, we should see temperatures
warming into the mid 80s across southern IN and much of KY.
Downstate along the KY/TN border a run in the upper 80s is not out
of the question.  As mentioned above, it will be noticeably less
humid through the period as dewpoints remain in the upper 50s to the
lower 60s.

Saturday through Monday...

As we get to the weekend, the upper level flow looks to flatten out
a bit.  The upper level ridge across the west is expected to flatten
out and expand eastward a bit.  More than likely, the Ohio Valley
will reside on the eastern edge of this ridge axis and will be in a
susceptible northwesterly flow storm pattern.  The model guidance
suggests that a number of perturbations will be passing through
within the mean flow.  The timing of these perturbations will take a
few days to smooth out, but for right now, at least climo PoPs are
warranted, perhaps a touch above climo for the Sun/Mon time frame.
For now, plan on going with 30-40% for the weekend and into early
next week and we can refine that upward if need be in future
forecasts.  Highs during the period look to be pretty seasonal with
readings in the upper 80s to around 90 and overnight lows in the mid-
upper 60s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 205 PM EDT Mon Aug 3 2020

Scattered thunderstorms have fired this afternoon across central KY
and southern IN, and a storm could briefly impact any one of the TAF
sites with heavy rainfall and gusty winds. These storms are forming
along and on the south side of a frontal boundary currently draped
NE to SW across central Indiana and southern Illinois. Thunderstorm
coverage will diminish considerably in coverage after sunset with
mainly dry conditions tonight.

After 07-08z Tue morning, a combination of fuel alternate and IFR
stratus is likely to develop over central and western KY and
southern IN. LEX looks to be spared with stratus mainly off to their
north and west, but could see some fog instead. IFR stratus looks
most likely at HNB, with Fuel Alternate more likely at SDF. Any low
stratus is likely to improve to VFR by 16-17z. After the front
pushes through tonight with mainly light and variable winds,
prevailing winds will kick up out of the northwest after sunrise
Tue.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...EBW
Long Term...MJ
Aviation...EBW
Hazardous weather outlook, Aug 3, 2:31 PM EST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
331 PM EDT Mon Aug 3 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
331 PM EDT Mon Aug 3 2020 /231 PM CDT Mon Aug 3 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms will continue through sunset. A few of the
stronger storms will be capable of producing locally gusty winds.
Storms training over the same areas may also result in localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are possible again on Tuesday, mainly during
the afternoon hours. A few of the stronger storms will be capable of
producing locally gusty winds. Scattered afternoon thunderstorms will
then be possible this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation in not anticipated.

EBW/MJ

In the hours before

Special weather statement, Aug 3, 1:42 PM EST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Louisville KY
142 PM CDT Mon Aug 3 2020

KYZ023-024-026-031915-
Hancock-Ohio-Breckinridge-
142 PM CDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HANCOCK...CENTRAL
BRECKINRIDGE AND NORTHERN OHIO COUNTIES...

At 141 PM CDT, a strong thunderstorm was located 9 miles south of
Hawesville, moving northeast at 20 at 20 mph. Winds up to 40 mph are
possible with this storm.

Locations impacted include...
Hardinsburg, Webster, Irvington, Cloverport, Mystic, Raymond,
Frymire, Sample, Pellville and Victoria Crossroads.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3774 8682 3778 8682 3779 8677 3784 8665
      3785 8663 3787 8660 3797 8638 3786 8624
      3776 8642 3766 8684 3767 8682 3771 8687
TIME...MOT...LOC 1841Z 239DEG 49KT 3776 8670

SCHOETTMER
Special weather statement, Aug 3, 3:43 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
343 PM CDT Mon Aug 3 2020

KYZ026-032115-
Ohio-
343 PM CDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OHIO COUNTY...

At 343 PM CDT, a strong thunderstorm was located near Hartford,
moving east at 25 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Hartford, Dukehurst, Taffy, Horton, Dundee, Narrows, No Creek, Jingo,
Heflin and Rosine.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3746 8702 3755 8702 3758 8671 3742 8672
TIME...MOT...LOC 2043Z 270DEG 23KT 3749 8696

SCHOETTMER
Special weather statement, Aug 3, 4:21 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
421 PM CDT Mon Aug 3 2020

KYZ026-027-061-032145-
Grayson-Butler-Ohio-
421 PM CDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BUTLER...
SOUTHWESTERN GRAYSON AND EAST CENTRAL OHIO COUNTIES...

At 420 PM CDT, a strong thunderstorm was located 7 miles east of
Hartford, moving east at 30 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Caneyville, Horse Branch, Steff, Horton, Tousey, Windy Hill, Tilford,
Do Stop, Neafus and Pine Knob.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3738 8684 3750 8685 3753 8649 3734 8651
TIME...MOT...LOC 2120Z 275DEG 27KT 3743 8678

SCHOETTMER
Special weather statement, Aug 3, 5:06 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
606 PM EDT Mon Aug 3 2020

KYZ046-047-054-055-066-032230-
Boyle-Mercer-Marion-Washington-Casey-
606 PM EDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MERCER...
SOUTHEASTERN MARION...SOUTHEASTERN WASHINGTON...WESTERN BOYLE AND
NORTH CENTRAL CASEY COUNTIES...

At 606 PM EDT, a strong thunderstorm was located near Springfield,
moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lebanon, Springfield, Bradfordsville, Mackville, Brumfield,
Rineltown, Forkland, Dixville, Stewart and Jenkinsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3748 8526 3777 8526 3781 8491 3750 8489
TIME...MOT...LOC 2206Z 259DEG 25KT 3763 8516

SCHOETTMER
Special weather statement, Aug 3, 5:08 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
508 PM CDT Mon Aug 3 2020

KYZ026-032300-
Ohio-
508 PM CDT Mon Aug 3 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN OHIO COUNTY...

At 507 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Owensboro to near Livermore to near
Graham. Movement was east at 15 mph.

Winds bewteen 30 and 40 mph are possible with these storms.

Locations impacted include...
Hartford, Beaver Dam, Centertown, Mchenry, Rockport, Taffy, Ralph,
Jingo, Pleasant Ridge and Heflin.

Brief heavy rainfall is also occurring with these storms, and may
cause localized ponding of water.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3738 8709 3746 8710 3748 8713 3749 8712
      3748 8711 3755 8705 3763 8695 3762 8692
      3767 8682 3771 8687 3774 8682 3751 8680
      3726 8697 3727 8698 3732 8699 3736 8703
      3737 8707 3733 8711 3734 8714
TIME...MOT...LOC 2207Z 278DEG 11KT 3774 8707 3754 8707 3730 8723

SCHOETTMER

The radar

The Louisville radar (KLVX), 94 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boyle

When
August 3, 5:29 PM EST
Where
Boyle County, 0.55 mi W of Perryville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.650, -84.960

A tree fell down and was covering the road.

Thunderstorm Wind, Boyle

When
August 3, 5:31 PM EST
Where
Boyle County, 0.49 mi SSE of Mitchellsburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.593, -84.948

A tree was down on Mitchellsburg Knob Road.

Thunderstorm Wind, Mercer

When
August 3, 5:45 PM EST
Where
Mercer County, 3.52 mi SE of Harrodsburg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.710, -84.810

A tree was down on the 2100 block of Danville Road.

Thunderstorm Wind, Boyle

When
August 3, 5:52 PM EST
Where
Boyle County, 3 mi NNE of Perryville
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.688, -84.923

A tree was uprooted and covering US 68.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915038, 915039, 915040, 915041.